MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hematoma (1884); Seroma (2069)
Date of Event 12/09/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2008 and (b)(6) 2010 whereby gore® dualmesh® plus biomaterial devices were implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby a gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, seroma, hernia recurrence, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure #1: laparoscopic repair of lumbar hernia with gore dual mesh prosthesis, 26 x 34 cm with 8 transfacial sutures.Laparoscopic lysis of adhesions.Implant: gore® dualmesh® plus biomaterial [1dlmcp08/05496480, 26 x 34 cm].Implant date: on (b)(6) 2008 (hospitalization on (b)(6) 2008).On (b)(6) 2008: (b)(6), md.Operative report.Preoperative diagnosis: left incisional lumbar hernia.Postoperative diagnosis: left incarcerated incisional lumbar hernia.Anesthesia: general endotracheal anesthesia.Assistant surgeon: (b)(6), md.Procedure in detail: ¿mr.(b)(6) was transferred to the operating room suite at which time out was performed to confirm identity, procedure, incision site, antibiotic administration, and other details pertinent to the case.Once this had been achieved, we began.The patient was placed in a right lateral decubitus position exposing his left flank.We took care to pad all pressure points.A bean bag was placed under the patient.Axillary roll was placed as well.Scds were applied to the lower extremities.Foley catheter was placed after induction of anesthesia.We prepped and draped the flank, the skin of the abdomen and back to the midline and placed an occlusive ioban over the entirety of the exposed skin.We began with a 5 mm incision in the left upper quadrant off the costal margin into the peritoneal cavity with optical guidance and insufflated through this port site.The patient tolerated this maneuver well.We were able to flex bed somewhat to increase the distal between subcostal margin and the iliac crest.We then placed two other 5 mm trocars, approximately a handbreadth apart from one another, progressively more inferior and lateral on the left portion of the abdomen.Using these 3 trocars, we were able to access the abdomen and we visualized colon which was incarcerated within the hernia defect.We used a combination of sharp dissection and blunt dissection to gradually take down the adhesions holding the colon up and we were able to bluntly reflect the colon away from the hernia sac.We used a harmonic device for some of this dissection as well.The spleen was stuck to the edge of the hernia sac as well and this was taken down sharply, taking care to avoid the spleen.A small capsular tear that was made in the spleen and was controlled with topical surgicel.We then were able to bring down the entirety of the spleen, colon and reflect all of this away.We did visualize the tail of the pancreas and once we had approximately 5 cm of underlay from the edge of the hernia, then we ceased any further dissection.We then desufflated the abdomen and measured the defect.It was 15 x 30 cm in diameter, 30 cm was the horizontal dimension.We obtained a piece of 26 x 34 piece of gore dual mesh plus, prepared it by marking it and placing sutures interrupted through the inferior and superior most position on the mesh.We placed the mesh within the peritoneal cavity.We brought the posterior sutures out through a stab incision using the carter-thomason suture passer.We anchored this in place and tied it.We then used the salute fixation device to fix the mesh first more posteriorly and then along the superior and inferior borders of the mesh.We then placed more transfascial sutures both superiorly and inferiorly off the costal margin and above the iliac crest.We then at that point used a cutting trocar 5 mm in size to place two trocars through the mesh in order to work along the anterior surface of the mesh as we were essentially covering our other trocars previously placed.We were then able to circumferentially complete the tacked fixation.We switched to an ethicon protect device and double crown technique circumferentially anchored the mesh with tacks.We then placed three other transfacial sutures along the anterior edge and then a second and third more medially on the superior and inferior edges of the mesh along with the prior placed three sutures.Once this was complete, we tied all the sutures in place.The mesh laid taut and we inspected the contents of the peritoneal cavity once more.There was no hemorrhage noted and no evidence of enteric injury.We did reinspect the colon carefully on multiple occasions and it appeared to be without injury.We ribbon cut all sutures, [sic] the knots below the subcutaneous levels.We removed all trocars, desufflated the abdomen.The patient tolerated the procedure well.There were no acute intraoperative complications.All sponge, needle counts were correct times two.The patient was awakened and transferred to the pacu in stable condition.¿ on (b)(6) 2008: (b)(6) center.Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp08.Lot batch code: 05496480.W.L gore and associates.Exp on (b)(6) 2010 to abdomen.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp08/ 05496480) was implanted during the procedure.Relevant medical information: on (b)(6) 2008: (b)(6) center.Report of operation.Wound class 2-clean-contaminated.Asa class 3.On (b)(6) 2008: (b)(6), md.Discharge summary.Admit date: on (b)(6) 2008.Admitted with an incarcerated left lumbar hernia.Was admitted for laparoscopic lumbar hernia repair which he underwent on (b)(6) 2008, without complications.Admitted postoperatively, tolerating a liquid diet.Had some difficulty with ambulation secondary to pain.Progressed slowly and began ambulating better on postoperative day two.Had no fever or chills.Was tolerating a regular diet.Was still requiring significant amounts of iv pain medication to control his pain, however.On postoperative day four, we were able to discontinue his pca and start him on strictly oral regimen of pain medication.Tolerated this well, continued to tolerate his diet, was ambulating, voiding well, having bowel movements.On postoperative day five, he was deemed ready for discharge.He is to stay on a diabetic diet.He is to resume light activity with no heavy lifting or straining for several weeks.On (b)(6) 2010: surgical [sticker covering remainder of name].(b)(6), md.History and physical.Patient with pain in left side at site of previous repair, [illegible] on occasion.History of diabetes.Exam: hernia seen on ct.Impression: recurrent incisional hernia.Left lower lumbar hernia.Plan: open + lap repair.Explant procedure #1 and implant procedure #2: open repair of recurrent incarcerated incisional hernia with a 26 x 34 cm piece of dual mesh.Laparoscopy.Excision of old mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp08/06388395, 26 x 34 cm].Explant date: on (b)(6) 2010 (hospitalization on (b)(6) 2010).On (b)(6) 2010: (b)(6), md.Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia.Postoperative diagnosis: recurrent incarcerated incisional hernia.Drains placed: jackson-pratt drain in the subcutaneous tissue and the flaps.Specimen: none.Estimated blood loss: approximately 100 ml.Condition: the patient was sent to the recovery room in stable condition, but remained on the ventilator due to his previous history and will slowly be weaned off the ventilator.Indications for procedure: the patient is a 40-year-old obese male, who had a left sided nephrectomy and had a left incisional hernia.It was repaired approximately 2 years ago and has subsequently developed a recurrence at this site.The patient was consented and planned for an open and laparoscopic incarcerated incisional hernia repair.Description of operation: ¿the patient was brought to the operating room lying supine on the operating table.The patient was placed under adequate general anesthesia.The patient was then placed in the right lateral decubitus positioning and the left flank and abdomen prepped and draped in the normal sterile fashion with a chlorhexidine prep.A time-out was performed to verify the site and procedure on the patient.The patient was given antibiotics within one hour of skin incision.We then used a #10 blade to make an incision through the patient¿s previous scar and used the bovie to dissect down through the subcutaneous tissue and the muscle layers and identified the previously placed mesh.We then incised the mesh.We identified the edges of the mesh and excised the mesh in its entirety.There was a psuedocapsule on the undersurface of the mesh, which we were able to enter and remove the mesh and not damage any underlying bowel.There was a fairly significant seroma in between the pseudocapsule and the mesh and we aspirated this fluid and also took cultures of this fluid.The recurrent hernia was lateral to the previously placed mesh up near the patient spine and psoas muscles, but once we removed all the mesh, we were able to free the abdominal wall from any adhesions taking care not to damage any of the underlying structures.Once we had our abdominal wall freed, we chose a 26 x 34 cm piece of dual mesh plus and placed it intraabdominally.We placed several cvo gore-tex on the superior portion and lateral portion that was up against the psoas muscle and previously placed those.We then sutured the mesh to the psoas muscle with 2 cvo gore-tex sutures and we continued to secure the mesh to the abdominal wall and diaphragm superiorly with approximately 4 or 5 cvo gore-tex.We sutured the diaphragm superiorly and placed another 2 sutures next to the ribs to further secure the mesh.We continued this up to the superior and used suture passers on the medial portion so that we could place these sutures transfascially taking great care not to damage any of the underlying structures.We continued this all the way around so that the mesh would be suspended to the abdominal wall when we decided to tack the mesh laparoscopically.Once we had the mesh secured to the abdominal wall we approximately had probably 10 to 12 transfacial sutures and sutures placed through the diaphragm.We then closed the muscle and fascial layers in a vest-over-pants method with looped #1 pds suture.We used 2 of those.Once this was accomplished, we placed a light weight piece of polypropylene mesh as an on-lay and secured it to the muscle and fascial layers with skin staples.We then placed a jackson-pratt drain under our subcutaneous flaps and reapproximated the subcutaneous tissue with a running #1 pds.We then reapproximated the skin edges with skin staples.We then went laparoscopically and we had previously placed two 5-mm ports while the abdominal cavity was opened so that we could place these safely, but achieved insufflation and inserted the 30 degree scope and we had good over lay of our hernial defects both out laterally towards the psoas muscle and medially.We placed several [sic] fixes to secure the rest of the mesh to the abdominal wall.We could not place these up superiorly due to the diaphragm.We then released the pneumoperitoneum and removed the trocars and closed each of the skin incisions with skin staples.The patient tolerated the procedure well.All counts were correct.Will obtain x-ray to make sure that we do not have any pneumothoraces and to place a chest tube if warranted.Dr.Leblanc was present and scrubbed for the entire case.All counts were correct.¿ on (b)(6) 2010: (b)(6) center.Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp08.Lot batch code: 06388395.W.L gore and associates.Exp 2011-09.Prolite mesh.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp08/ 06388395) was implanted during the procedure.Relevant medical information: on (b)(6) 2010: (b)(6) center.Report of operation.Weight 140.2 kg.Asa class 3.Wound class 1-clean.On (b)(6) 2010: (b)(6), md.Discharge summary.Discharge diagnosis: recurrent incarcerated incisional hernia.History of recurrent incarcerated incisional hernia and status post left-sided nephrectomy.His hernia was repaired approximately 2 years ago but subsequently developed recurrence.He tolerated the procedure well.The patient stayed intubated for approximately 2 days secondary to obesity and smoking history.The patient was originally noted to have some bleeding from his jp drain and required transfusion several times.However, the patient was transferred out of the intensive care unit and remained stable on the floor.He pulled out his jp drain on postoperative day #3 and was tolerating a regular diet with good bowel function, stable vital signs and a normal white count to his discharge to home.Discharged in stable condition.On (b)(6) 2010: [facility ni].[signature illegible].Office notes.Post op incisional hernia, remove sutures.Doing well but complains of significant amount of pain to left side.Denies fever, nausea/vomiting/diarrhea.Tolerating normal diet.Drain fell out.Exam: incision clean/dry/intact with no evidence of infection.+ large seroma.Staples intact.Plan: set up with interventional radiology to drain seroma and replace drain left side.On (b)(6) 2010: (b)(6), md.History and physical.History of hernia repair on (b)(6) 2010.Patient pulled jp drain out, now with seroma.Sent by dr.(b)(6) for seroma drainage.History of diabetes type 2.Surgical history of hernia repair x2 2008, 2010; nephrectomy on (b)(6); abscess drainage on (b)(6).Smoke 1 pack per day for 20 years.Exam: abdomen distended left flank ¿ sutures intact.Plan: ct guided seroma drainage.On (b)(6) 2010: (b)(6), md.Radiology-ct guided aspiration of left flank hematoma.Indication: left-sided abdominal fluid collection, status post mesh hernia repair.Drainage catheter came out.Following a thorough discussion of the procedure, risks/benefits, and alternatives, the patient signed informed consent.He was placed supine on the ct scanner table and an acquisition was made to mark appropriate skin site.There are seromas along both the peritoneal and muscular margins of the left abdominal mesh.In addition, there is a very large, at least 22 cm, subcutaneous hematoma in the left flank.The patient is symptomatic from this and desires drainage.Moderate sedation was utilized during this procedure.The patient was monitored by an independent trained observer who did not participate in the direct portions of the procedure.Total sedation time was 30 minutes.The skin was prepped and draped in the usual sterile fashion.Buffered lidocaine, 1%, was administered subcutaneously for local anesthesia.Under ct guidance, a 19 gauge yueh centesis angiocatheter was advanced into the left subcutaneous fluid collection.There was return of dark brownish-red fluid consistent with old blood product and 650 ml of this was aspirated before flow ceased.Post procedure scan showed that the collection had diminished in size.The patient had symptomatic relief.A sterile dressing was applied and the patient was transferred to recovery.Impression: successful ct guided aspiration of a left flank subcutaneous collection consistent with hematoma.Note that the collection could not be completely drained, although 650 ml were aspirated.Left flank mesh hernia repair with seromas along the muscular and peritoneal surfaces.These were not drained.On (b)(6) 2011: (b)(6), md.Operative report.Preoperative diagnosis: left flank hematoma.Postoperative diagnosis: left flank hematoma.Procedure: hematoma evacuation.First assistant: dr.(b)(6).Second assistant: dr.(b)(6).Anesthesia: general endotracheal anesthesia.Specimens: none.Cultures of hematoma were taken intraoperatively.Complications: none.Findings: approximately a liter of old blood was removed from the hematoma cavity.Indications for procedure: this is a 40-year-old male status post left flank incisional hernia repair who developed a fairly large left flank bulge consistent with a hematoma.Procedure in detail: ¿after the patient was consented for hematoma evacuation, the patient was taken to operating placed in a supine position.The patient was intubated without difficulty.The patient was then placed in the right lateral decubitus position.The patient was then prepped and draped in a sterile fashion for a hematoma evacuation.Along the previous skin incision, a 10 blade knife was used to incise the skin.The hematoma cavity was then entered.Copious amounts of old liquified blood was then suctioned out, approximate 1 liter, as well as copious amounts of clots.Once this was all removed, the cavity was copiously irrigated with normal saline and a blake drain was then placed into the hematoma cavity along the inferior border of the cavity.This was then sewn in place with a 2-0 nylon suture.The onlay mesh was also slightly raised from the hematoma.This was then tacked down using skin staples.At this time, the deep fascia was closed with a 2-0 vicryl suture and the deep dermal with interrupted with 2-0 vicryl suture.Skin was closed with skin staples.The patient tolerated the procedure well.There were no complications.The patent returned to the pacu in stable condition.¿ on (b)(6) 2011: (b)(6) center.Report of operation.Asa class 3.Wound class 2-clean-contaminated.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12203832
Report Number3003910212-2021-01268
Device Sequence Number17264782
Product Code FTL
UDI-Device Identifier00733132601158
UDI-Public00733132601158
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2011
Device Model Number1DLMCP08
Device Catalogue Number1DLMCP08
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer07/22/2021
07/22/2021
07/22/2021
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date07/30/2021
12/15/2021
10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/06/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient SexUnknown
Patient Weight137 KG